Georgia, 2008

Strong Wind in Georgia, August 23, 2008

August 23, 2008 · NWS FFC · 3 events in 3 counties and zones

This was the second day of significant effects from tropical storm Fay on the north and central Georgia area as the storm drifted slowly west across the Florida panhandle into far southern Alabama. The outer rain bands brought gusty winds and heavy rain to the far southern and southwestern part of the forecast area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

This was the second day of significant effects from tropical storm Fay on the north and central Georgia area as the storm drifted slowly west across the Florida panhandle into far southern Alabama. The outer rain bands brought gusty winds and heavy rain to the far southern and southwestern part of the forecast area. The strong winds and rain resulted in several trees and some power lines being blown down in areas from Columbus, to Americus and Cordele. Rainfall of three to four inches fell in the southwest counties from Stewart to Crisp, with two to three inch rainfall amounts further north toward Muscogee, Marion, and Schley counties. Since the area overall was in a continuing drought condition, no flooding was reported within the Peachtree City forecast area.

Here are some of the specific wind damage reports that were received from the southwestern counties, all a result of winds associated with the outer rain bands of tropical storm Fay.

The Muscogee County 911 Center reported that a few trees were blown down in the Columbus area. A few of these landed on power lines. About 250 people were left without power.

The Crisp County Emergency Management Director reported that wind gusts of 30 to 35 mph for much of the previous 24 hour period combined with persistent moderate rain had resulted in up to 15 trees being blown down across the county.

The Sumter County Emergency Management Director reported that persistent strong and gusty winds combined with a steady moderate to heavy rain had resulted in up to 30 trees being blown down across the county during the previous 24 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 23, 4:28 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 23, 4:28 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 AM EDT SAT AUG 23 2008

.SHORT TERM /TODAY THROUGH MONDAY/...
THE DAILY FORECASTING SAGA WITH FAY CONTINUES...AND IS LIKELY TO
CONTINUE DOING SO FOR SEVERAL MORE DAYS. MODELS ARE IN GOOD
AGREEMENT THAT FAY WILL CONTINUE MOVING SLOWLY WEST FROM ITS CURRENT
POSITION...ABOUT 50 MILES SOUTH OF TLH...AND SHOULD BE BETWEEN NEW
AND BIX BY 12Z MON. BEYOND THIS IS WHERE THE PROBLEMS BEGIN AND HAVE
SIGNIFICANT IMPLICATIONS FOR THE FFC CWA. MORE ON THAT IN THE LONG
TERM SECTION. WHILE THE MODELS ARE GENERALLY IN GOOD AGREEMENT ON
THE TRACK OF FAY IN THE SHORT TERM...QPF AMOUNTS AND POPS ARE NOT.
GFS CONTINUES TO BE VERY WET AND TOO FAR NORTH WITH LIKELY POPS AND
HIGH QPF...WHILE NAM SOMEWHAT DRIER AND KEEPS RAIN CLOSER TO THE
CENTER OF FAY. SO FAR...ANY SIGNIFICANT OUTER FEEDER BANDS HAVE ONLY
AFFECTED OUR FAR SOUTHERN COUNTIES...AND I SEE NO REASON FOR THIS
CHANGE BASED ON THE SHORT TERM PROJECTED TRACK OF FAY. THUS...MOST
OF THE SIGNIFICANT RAIN/AND HEAVIER FEEDER BAND SHOULD STAY SOUTH OF
CSG-MCN...WITH THIS SHIFTING MORE INTO AL BY TONIGHT AND SUN. AT
THIS TIME...I AM STICKING WITH THE OFFICIAL TPC TRACK FOR FAY AND
NOT MOVING IT NORTH INTO CENTRAL AL AND THEN BACK SW INTO MS AS THE
GFS DOES...WHICH WOULD BRING HEAVIER RAIN FURTHER NORTH TONIGHT AND
SUN. 2-DAY TOTAL HPC QPF FOR OUR SW CORNER IN THE 1-2 INCH
RAIN...WITH CONSIDERABLY LESSER AMOUNTS FURTHER NE. THIS APPEARS
VERY REASONABLE. PLAN TO KEEP HIGHEST/LIKELY POPS CONFINED TO THE
S/SW TODAY AND SW TONIGHT AND SUN...WITH SOME DECREASE IN POPS
ACROSS THE EASTERN HALF FOR SUN. AREAS NORTH OF ATL-AHN WILL LIKELY
CONTINUE TO LITTLE TO NO RAIN THROUGH SUN. HOWEVER...OCCASIONAL
SPRINKLES WILL BE LIKELY...AND HAVE INDICATED SO IN THE ZONES WITH A
VERY MOIST BL. STILL DO NOT SEE THE NEED FOR A FFA GIVEN THE SHORT
TERM EXPECTED QPF IN OUR S ZONES AND THE 6HR FFG VALUES OF 4-5
INCHES ACROSS THAT AREA. CLOUD COVER WILL REMAIN EXTENSIVE...BUT
WILL LIKELY BEGIN TO THIN A LITTLE IN THE EASTERN SECTIONS SUN AS
FAY MOVES FURTHER WEST. THE SUN MAY CONTINUE TO BREAK THROUGH THE
CLOUDS IN THE FAR NORTH...WHERE MOSTLY HIGH CLOUDS WILL DOMINATE.
GIVEN THE EXTENSIVE CLOUD SHIELD AND RELATIVELY STABLE MARITIME
EASTERLY FLOW...THUNDER WILL CONTINUE TO BE LIMITED AT BEST. NOTE
CURRENT LIGHTNING DISPLAY SHOWS NO CG LIGHTNING ANYWHERE ASSOCIATED
WITH FAY...AND LOOKING BACK THROUGH THE LIGHTNING DISPLAY FROM
FRI...NONE SEEN ANYWHERE EXCEPT IN OUTER FEEDER BANDS OVER CENTRAL/S
FL AND THE ATLANTIC.  NONE EVER OCCURRED IN GA FRI...DESPITE SEVERAL
TOR WARNINGS. OF COURSE...BEING A TROPICAL SYSTEM...BRIEF ISOLD
TORNADO SPINUPS CANNOT BE RULED OUT...ESPECIALLY IN OUTER FEEDER
BANDS...ESPECIALLY DURING THE HEAT OF THE DAY. THIS WILL BE THE CASE
AGAIN TODAY ACROSS OUR S ZONES...WITH THE THREAT SHIFTING A LITTLE
FURTHER WEST INTO S AL WITH TIME. AGAIN...THESE MAY OCCUR WITH NO
LIGHTNING. PLAN ON DOWNPLAYING ANY MENTION OF TSRA...BUT RW+ WILL BE
THE DOMINANT WEATHER TYPE. THIS IS NOT YOUR TYPICAL SUMMERTIME
SHOWER AND THUNDERSTORM SCENARIO.

THE CIRCULATION AROUND FAY AND THE MID-ATLANTIC SFC HIGH WILL
CONTINUE TO WARRANT A WIND ADVISORY OVER MUCH OF THE CWA
TODAY...EXCEPT FOR THE N AND NE AREAS. PLAN TO EXTEND THE WIND
ADVISORY FOR THE WEST CENTRAL AREAS UNTIL 06Z TONIGHT...AND DROP
FROM SOME OF THE EC COUNTIES WITH THIS ISSUANCE.

TEMPS WILL AGAIN VERY WIDELY FROM S-N...WITH SOUTHERN AREAS
REMAINING MOSTLY IN THE 70S UNDER THE INFLUENCE OF FAY...WHILE FAR
NORTHERN AREAS NEAR THE TN BORDER WILL AGAIN BE NEAR 90. MAV MOS WAS
MORE THAN 5 DEGREES TO WARM IN MOST PLACES FRI...AND THAT LOOKS TO
BE THE CASE AGAIN TODAY. FWC MOS MAX TEMPS HAD THE LEAST BIAS AND
THEY LOOK THE BEST AGAIN TODAY...SO WILL LEAN IN THAT DIRECTION AND
WAY UNDERCUT MAV MOS. EASTERN SECTIONS MAY BE SLIGHTLY WARMER SUN AS
FAY MOVES FURTHER WEST...BUT NOT MUCH CHANGE IN WESTERN AREAS.

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE FIRST PART OF THE EXTENDED IS VERY PROBLEMATIC AS THE EXACT
TRACK OF FAY BEYOND MONDAY REMAINS SOMEWHAT QUESTIONABLE.
HOWEVER...THE MODELS APPEAR TO BE IN BETTER AGREEMENT AS TO THE
TRACK AND DEMISE OF FAY THEN IN RECENT DAYS. THE GFS/NAM/UKMET/ECMWF
ALL MORE OR LESS MOVE FAY INTO FAR EASTERN LA BEFORE TURNING IT TO
THE NE. THE MAIN PLAYER IN WHEN/IF FAY WILL BE KICKED OUT IS A SHORT
WAVE PROGGED TO MOVE THROUGH THE MIDWEST AND INTO THE GREAT LAKES
MON-TUE. THERE IS A TRAILING FRONT WITH THIS SYSTEM THAT IS PROGGED
TO SINK DOWN INTO W TN/S AR BY MON. MOS OF THE MODELS HAVE HINGED ON
THIS FEATURE PICKING UP THE REMNANTS OF FAY AND TURNING IT BACK TO
THE NE...DRAGGING IT ACROSS OUR CWA TUE-WED. THE WINDOW OF
OPPORTUNITY FOR FAY TO BE PICKED UP BY THIS TROUGH WILL BE VERY
SMALL...AS AN UPPER RIDGE QUICKLY ELONGATES FROM OK INTO THE WESTERN
TN VALLEY. THE OFFICIAL TPC TRACK...WHICH IS VERY MUCH IN LINE WITH
THE GFDL...TURNS FAY NE FURTHER BACK TO THE WEST AND MOVES IT CLOSER
TO THE MS RIVER THEN TOWARD NE AL/NW GA. NONE OF THE MODELS ARE
KEEPING FAY ON A WESTWARD TRACK INTO TX AS SOME WERE...ESPECIALLY
THE GFDL...YESTERDAY. ALL OF THE CURRENT SOLUTIONS WOULD RESULT IN
EXTENSIVE SHRA/TSRA ACTIVITY ACROSS ESPECIALLY THE NW HALF OF OUR
CWA TUE-WED AS UPPER DYNAMICS INTERACT WITH THE DEEPLY LADEN
TROPICAL MOISTURE. THIS WOULD CLEARLY BE THE TIME WHEN FAY HAS THE
MOST SIGNIFICANT IMPACT ON OUR CWA AND WHEN ANY FFA WOULD BE NEEDED.
THE GFS WOULD INDICATE THAT HEAVY RAIN AND FLOODING IS POSSIBLE IN
NW GA...WHILE THE OFFICIAL TPC TRACK/GFDL WOULD TEMPER THIS
SOMEWHAT. FOR NOW...WILL DEFER TO THE OFFICIAL TRACK AND KEEP HIGH
CHANCE TO POSSIBLY LIKELY POPS FOR THE CWA MON-WED. AT LEAST ALL OF
THE MODELS ARE IN FAIRLY GOOD AGREEMENT ON DRYING BEGIN LATE WED AND
AND CONTINUING INTO THE WEEKEND AS AN UPPER RIDGE BUILDS OVER THE
AREA. THIS WILL RESULT IN SLOWLY INCREASING TEMPS AND DECREASING
RAIN CHANCES AND MORE TYPICAL LATE AUGUST WEATHER THAN WE HAVE SEEN
FOR THE LAST WEEK OR SO.

&&

.AVIATION...
LOOK FOR MVFR CONDITIONS TO DOMINATE MUCH OF THE CWA THROUGH THE
PERIOD AS RAIN BANDS ASSOCIATED WITH TROPICAL STORM FAY ROTATE
ACROSS THE AREA. SHOULD CONTINUE TO SEE BEST PRECIP COVERAGE ACROSS
CENTRAL GEORGIA TODAY...BUT BETTER COVERAGE ACROSS THE NORTH THAN ON
FRIDAY. TSTORM THREAT AT A MINIMUM AND PLAN TO CARRY VCTS ONLY AT
CSG AND MCN THIS AFTERNOON. OTHERWISE...PLAN TO GO WITH TEMPO
SHOWERS MOST TAF SITES TODAY INTO THIS EVENING. GUSTY EAST WINDS
CONTINUING ...15 TO 20 KTS SUSTAINED WITH GUSTS UP TO 30 KTS STILL
LOOK GOOD FOR MOST AREAS.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          80  71  82  71  81 /  20  20  30  20  40
ATLANTA         77  73  79  73  79 /  40  40  50  40  40
BLAIRSVILLE     77  67  79  67  77 /  10  10  10  20  40
CARTERSVILLE    83  72  79  72  79 /  20  30  40  30  40
COLUMBUS        76  73  78  73  84 / 100 100  80  50  40
GAINESVILLE     81  69  81  69  79 /  20  20  30  20  40
MACON           77  73  81  73  85 /  90  60  50  40  40
ROME            84  72  82  72  79 /  20  20  40  50  40
PEACHTREE CITY  77  73  78  73  79 /  50  40  50  50  40
VIDALIA         81  75  85  75  87 / 100  40  40  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 2 AM EDT SUNDAY FOR THE FOLLOWING ZONES:
CARROLL...CHATTAHOOCHEE...CLAYTON...COBB...COWETA...CRISP...
DOOLY...DOUGLAS...FAYETTE...HARALSON...HARRIS...HEARD...MACON...
MARION...MERIWETHER...MUSCOGEE...NORTH FULTON...PAULDING...
PIKE...POLK...SCHLEY...SOUTH FULTON...SPALDING...STEWART...
SUMTER...TALBOT...TAYLOR...TROUP...UPSON...WEBSTER.

WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...BUTTS...CRAWFORD...DEKALB...
DODGE...EMANUEL...HENRY...HOUSTON...JASPER...JOHNSON...JONES...
LAMAR...LAURENS...MONROE...MONTGOMERY...MORGAN...NEWTON...
PEACH...PULASKI...PUTNAM...ROCKDALE...TELFAIR...TOOMBS...
TREUTLEN...TWIGGS...WHEELER...WILCOX...WILKINSON.

&&

19
Hazardous weather outlook, Aug 23, 4:54 AM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 AM EDT SAT AUG 23 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
554 AM EDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS...INCLUDING ISOLATED TORNADOES...ARE
POSSIBLE ACROSS PORTIONS OF CENTRAL GEORGIA THIS AFTERNOON AND
EVENING. GUSTY WINDS ARE POSSIBLE ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA TODAY INTO THIS EVENING.

.SYNOPSIS...
TROPICAL STORM FAY CENTERED NEAR APALACHICOLA FLORIDA EARLY THIS
MORNING...IS EXPECTED TO TRACK SLOWLY WESTWARD ACROSS THE COASTAL
AREAS OF THE FLORIDA PANHANDLE TODAY.

.PRIMARY HAZARDS...
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE PRIMARY HAZARDS
ASSOCIATED WITH ANY SEVERE STORMS THAT DEVELOP. THE BEST CHANCE FOR
ISOLATED TORNADOES AND DAMAGING WINDS WILL BE SOUTH OF A COLUMBUS
TO DUBLIN LINE. VERY HEAVY RAIN WILL ALSO BE POSSIBLE OVER
PORTIONS OF CENTRAL GEORGIA.

.OTHER HAZARDS...
WITH HIGH PRESSURE CENTERED OFF THE NEW ENGLAND COAST AND TROPICAL
STORM FAY DRIFTING ACROSS NORTH FLORIDA...BREEZY CONDITIONS ARE
EXPECTED TO CONTINUE ACROSS MUCH OF NORTH AND CENTRAL GEORGIA INTO
THIS EVENING. EAST WINDS 20 TO 30 MPH ARE POSSIBLE MAINLY SOUTH
AND WEST OF LINE FROM CEDARTOWN TO MADISON TO SWAINSBORO.

.DISCUSSION...
TROPICAL STORM FAY IS EXPECTED TO CONTINUE DRIFTING WESTWARD ACROSS
NORTHERN FLORIDA TODAY. RAIN BANDS ASSOCIATED WITH FAY WILL
CONTINUE TO ROTATE ACROSS NORTH AND CENTRAL GEORGIA. EMBEDDED
THUNDERSTORMS IN THE RAIN BANDS ARE EXPECTED TO AFFECT PORTIONS OF
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. CAPE VALUES WILL
REMAIN LOW...GENERALLY AROUND 500...BUT STRONG VERTICAL WIND
SHEAR...COMBINED WITH A TROPICAL AIRMASS MAY BE SUFFICIENT FOR
ISOLATED TORNADOES TO DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CONTINUING CHANCE OF THUNDERSTORMS THROUGH MUCH
OF THE PERIOD...AS FAY MEANDERS SLOWLY ACROSS THE SOUTHEAST
U.S.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION ACROSS CENTRAL GEORGIA THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Sumter

When
August 23, 7:00 AM EST to 7:00 PM EST
Where
Sumter forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.040, -84.197 (the zone’s center; the record gives no point)

The Sumter County Emergency Management Director reported that strong winds had resulted in up to 30 trees being blown down across the county during the previous 24 hour period.

Strong Wind, Muscogee

When
August 23, 9:00 AM EST to 10:00 AM EST
Where
Muscogee forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.510, -84.877 (the zone’s center; the record gives no point)

The Muscogee County 911 Center reported that a few trees were blown down in the Columbus area. A few of these landed on power lines. About 250 people were left without power.

Strong Wind, Crisp

When
August 23, 4:00 PM EST to 7:00 PM EST
Where
Crisp forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.923, -83.768 (the zone’s center; the record gives no point)

The Crisp County Emergency Management Director reported that winds gusts ot 30 to 35 mph for much of the previous 24 hour period had resulted in up to 15 trees being blown down across the county.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132553, 132551, 132552.